Alert archive / Florida / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 149, NWS Jacksonville, FL

July 23, 2016Alachua County, Columbia County, Gilchrist County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 23, 2016, 9:24 PM EDT for Alachua County, Columbia County, Gilchrist County, Florida. It was in force for 51 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2016, 9:24 PM EDT (01:24 UTC)
Expired
Jul 23, 2016, 10:15 PM EDT
In force
51 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Alachua County, FL, Columbia County, FL, Gilchrist County, FL

The radar

The Moody AFB radar (KVAX), 117 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 9:30 PM EDTTSTM WND DMG5 Wnw Gainesville, FLALACHUA COUNTY 911/DISPATCH REPORTS THAT A LARGE TREE WAS DAMAGED AND WAS HANGING OVER THE ROAD ACROSS MILLHOPPER ROAD. TIME OF DAMAGE BASED ON RADAR DATA.
Jul 23, 9:53 PM EDTFUNNEL CLOUDHigh Springs, FLSHERIFF OFFICER REPORTED A FUNNEL CLOUD NEAR HIGH SPRINGS. REPORT RELAYED TO NWS JAX BY FL STATE WATCH OFFICE.
Jul 23, 9:55 PM EDTTSTM WND DMG3 Ene High Springs, FLALACHUA COUNTY 911/DISPATCH REPORTS A LARGE TREE DOWNED BY STRONG THUNDERSTORM WINDS NEAR THE INTERSECTION OF NORTHWEST 190TH AVENUE AND NORTHWEST 184TH TERRACE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 1.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2016-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2016-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1172 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1376 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

863 
WUUS52 KJAX 240124
SVRJAX
FLC001-023-041-240215-
/O.NEW.KJAX.SV.W.0149.160724T0124Z-160724T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
924 PM EDT SAT JUL 23 2016

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN COLUMBIA COUNTY IN NORTHERN FLORIDA...
  NORTHWESTERN ALACHUA COUNTY IN NORTHERN FLORIDA...
  NORTHEASTERN GILCHRIST COUNTY IN NORTHERN FLORIDA...

* UNTIL 1015 PM EDT

* AT 924 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ALACHUA...OR
  13 MILES NORTHWEST OF GAINESVILLE...MOVING NORTHWEST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GAINESVILLE...ICHETUCKNEE SPRING...ALACHUA...HIGH SPRINGS...
  FORT WHITE AND NEWBERRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 2985 8289 2996 8278 2997 8276 2998 8276
      3007 8267 2973 8237 2957 8250 2982 8290
TIME...MOT...LOC 0124Z 130DEG 21KT 2975 8254 

HAIL...1.00IN
WIND...60MPH
 
$$

STRUBLE
2 follow-up statements
172 
WWUS52 KJAX 240139
SVSJAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
939 PM EDT SAT JUL 23 2016

FLC001-023-041-240215-
/O.CON.KJAX.SV.W.0149.000000T0000Z-160724T0215Z/
COLUMBIA FL-ALACHUA FL-GILCHRIST FL-
939 PM EDT SAT JUL 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR SOUTHWESTERN COLUMBIA...NORTHWESTERN ALACHUA AND NORTHEASTERN
GILCHRIST COUNTIES...

AT 938 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HIGH
SPRINGS... OR 14 MILES SOUTHEAST OF ICHETUCKNEE SPRING...MOVING
NORTHWEST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ICHETUCKNEE SPRING...ALACHUA...HIGH SPRINGS AND FORT WHITE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 2986 8285 2996 8278 2997 8276 2998 8276
      3003 8267 2982 8248 2968 8266 2983 8284
TIME...MOT...LOC 0138Z 130DEG 21KT 2981 8262 

HAIL...1.00IN
WIND...60MPH
 
$$

STRUBLE
136 
WWUS52 KJAX 240203
SVSJAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1003 PM EDT SAT JUL 23 2016

FLC001-023-041-240215-
/O.CON.KJAX.SV.W.0149.000000T0000Z-160724T0215Z/
COLUMBIA FL-ALACHUA FL-GILCHRIST FL-
1003 PM EDT SAT JUL 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR SOUTHWESTERN COLUMBIA...NORTHWESTERN ALACHUA AND NORTHEASTERN
GILCHRIST COUNTIES...

AT 1002 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HIGH
SPRINGS... OR 13 MILES SOUTHEAST OF ICHETUCKNEE SPRING...MOVING
NORTHWEST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. A FUNNEL CLOUD
         WAS SPOTTED NEAR HIGH SPRINGS BY LAW ENFORCEMENT. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ICHETUCKNEE SPRING...ALACHUA...HIGH SPRINGS AND FORT WHITE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 2986 8285 2996 8278 2997 8276 2998 8276
      3003 8267 2982 8248 2968 8266 2983 8284
TIME...MOT...LOC 0202Z 128DEG 16KT 2982 8262 

HAIL...1.00IN
WIND...60MPH
 
$$

STRUBLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 9:15 PM EDT, 9 minutes earlier.

Area forecast discussion, Jul 23, 9:15 PM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
915 PM EDT SAT JUL 23 2016

.UPDATE...Evening convection was ongoing along a convergent axis from
near Douglas southward toward Marion county where the sea breezes and
outflows converged. A slow westward drift will continue to push
convection toward the I-75 corridor and Gulf Coast region through
midnight...with mostly dry conditions expected farther east toward
the Atlantic. A few stronger cells in Marion county were influenced
by some upper level lift rotating SW on the west side of a retrograding
TUTT low over the western Bahamas. Water vapor imagery indicated
a large area of dry air and subsidence on the NNW side of the TUTT...which
is expected to limit convective growth across the local area Sunday.
Tonight skies will clear after midnight with only some lingering debris
clouds as temperatures fall into the lower 70s inland to upper 70s along
the Atlantic coast. Could see some inland fog early Sunday morning especially
where heavy rainfall fell this evening.

&&

.AVIATION...Tstorms firing just west of GNV this hour and will continue
with TEMPO group there...elsewhere prevailing VFR conditions tonight
with light winds becoming offshore after midnight near the coast with
the land breeze. Again included MVFR potential at VQQ early Sunday morning
based on persistence.

&&

.MARINE...SSE winds 10-15 kts with seas generally 3 ft or less.
Could see some early morning showers or an isolated tstorm over
the waters.

Rip Currents: Low risk of rip currents Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  97  73  95 /  40  30  20  30
SSI  78  92  77  91 /  10  10  20  10
JAX  72  94  74  93 /  10  30  10  30
SGJ  75  91  75  89 /  10  20  10  10
GNV  72  95  72  92 /  30  50  30  40
OCF  72  94  73  92 /  40  50  40  50

&&

.JAX Watches/Warnings/Advisories...
FL...None.
GA...None.
AM...None.
&&

Enyedi/Struble/Guillet
Hazardous weather outlook, Jul 23, 3:14 AM EDT, 18 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
314 AM EDT SAT JUL 23 2016

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-240715-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
314 AM EDT SAT JUL 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS ARE POSSIBLE WEST OF I-95 THIS AFTERNOON.
STORMS WILL EVENTUALLY BECOME WIDELY SCATTERED ALONG AND WEST OF
HIGHWAY 301 EARLY THIS EVENING. A FEW STRONG THUNDERSTORMS ARE
POSSIBLE THIS EVENING AND WILL BE CAPABLE OF PRODUCING EXCESSIVE
LIGHTNING...STRONG WIND GUSTS...AND LOCALLY HEAVY RAINFALL.

HEAT INDICES WILL TOP OUT AROUND 105 DEGREES AT INLAND LOCATIONS
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED MAINLY INLAND AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED EACH DAY. STRONG STORMS ARE POSSIBLE...WITH GUSTY
WINDS...FREQUENT LIGHTNING AND HEAVY DOWNPOURS.

HEAT INDICES OVER 100 DEGREES WILL BE POSSIBLE EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JDS

In the hours before

Special weather statement, Jul 23, 7:29 PM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
729 PM EDT SAT JUL 23 2016

FLZ040-240000-
MARION FL-
729 PM EDT SAT JUL 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARION COUNTY UNTIL 800
PM EDT...

AT 728 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OCALA...MOVING NORTH AT 10 MPH.

HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
OCALA...CITRA...ANTHONY...OCALA AIRPORT...SPARR...SANTOS...
SILVER SPRINGS SHORES...REDDICK...LOWELL...FLEMINGTON AND BURBANK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2906 8218 2943 8233 2944 8221 2943 8221
      2942 8220 2943 8217 2942 8215 2943 8214
      2943 8212 2944 8210 2943 8209 2944 8208
      2944 8206 2946 8205 2946 8200 2912 8200
TIME...MOT...LOC 2328Z 176DEG 9KT 2924 8215

STRUBLE
Special weather statement, Jul 23, 7:31 PM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
731 PM EDT SAT JUL 23 2016

FLZ023-024-GAZ164-240015-
BAKER FL-INLAND NASSAU FL-CHARLTON GA-
731 PM EDT SAT JUL 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BAKER...SOUTHWESTERN
NASSAU AND SOUTHEASTERN CHARLTON COUNTIES UNTIL 815 PM EDT...

AT 731 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR MACCLENNY...OR 21 MILES NORTHEAST OF RAIFORD...MOVING NORTH AT
10 MPH.

HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
MACCLENNY...GLEN ST. MARY AND ST. GEORGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3034 8197 3028 8204 3027 8205 3026 8219
      3056 8233 3056 8195
TIME...MOT...LOC 2331Z 176DEG 9KT 3034 8210

STRUBLE
Special weather statement, Jul 23, 8:31 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
831 PM EDT SAT JUL 23 2016

FLZ040-240100-
MARION FL-
831 PM EDT SAT JUL 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARION COUNTY UNTIL
900 PM EDT...

AT 831 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF SANTOS...OR 12 MILES SOUTH OF OCALA...MOVING
NORTHWEST AT 35 MPH.

HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
OCALA...RAINBOW LAKES ESTATES...DUNNELLON...ROMEO...SUMMERFIELD AND
STOKES FERRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2897 8232 2902 8240 2902 8242 2905 8247
      2904 8250 2905 8254 2922 8253 2922 8240
      2932 8240 2896 8198 2896 8231
TIME...MOT...LOC 0031Z 129DEG 28KT 2901 8216

STRUBLE
Special weather statement, Jul 23, 8:53 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
853 PM EDT SAT JUL 23 2016

FLZ036-040-240130-
ALACHUA FL-MARION FL-
853 PM EDT SAT JUL 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ALACHUA AND NORTHWESTERN
MARION COUNTIES UNTIL 930 PM EDT...

AT 852 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF CROSS CREEK...OR 12 MILES NORTHEAST OF
WILLISTON...MOVING NORTHWEST AT 25 MPH.

HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
GAINESVILLE...ALACHUA...ARCHER...UNIVERSITY OF FLORIDA...NEWBERRY...
MICANOPY...MCINTOSH AND FLEMINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2940 8241 2948 8241 2948 8255 2954 8256
      2954 8265 2964 8266 2985 8247 2950 8217
      2940 8218 2934 8229
TIME...MOT...LOC 0052Z 137DEG 21KT 2950 8231

STRUBLE

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:31 PM EDTSpecial Weather StatementJAXMarion29 min
Jul 23, 8:45 PM EDTSevere Thunderstorm WarningJAXMarion29 min
Jul 23, 8:53 PM EDTSpecial Weather StatementJAXAlachua37 min
Jul 23, 9:40 PM EDTSpecial Weather StatementJAXAlachua35 min
Jul 23, 10:24 PM EDTSpecial Weather StatementJAXSuwannee36 min
Jul 23, 10:35 PM EDTSevere Thunderstorm WarningJAXColumbia, Suwannee40 min
Jul 23, 11:17 PM EDTSpecial Weather StatementJAXSuwannee43 min
Jul 24, 6:46 PM EDTSpecial Weather StatementJAXCitrus14 min
Jul 24, 6:55 PM EDTSevere Thunderstorm WarningJAXMarion35 min
Jul 24, 7:57 PM EDTSpecial Weather StatementJAXGilchrist48 min

Nearby

Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.